Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 28, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Oct 27, 1995, 8:03 PM EDT for Brunswick County, Mecklenburg County, Virginia. It was in force for 27 min.
The area
The counties it named.
The facts
- Issued
- Oct 27, 1995, 8:03 PM EDT (00:03 UTC)
- Expired
- Oct 27, 1995, 8:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Brunswick County, VA, Mecklenburg County, VA
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 280003 TORAKQ VAC025-117-280030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 803 PM EDT FRI OCT 27 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL VIRGINIA ...BRUNSWICK COUNTY...MECKLENBURG COUNTY AT 800 PM NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO NORTHEAST OF THE TOWN OF WISE IN WARREN COUNTY NORTH CAROLINA. THIS STORM WAS MOVING NORTHEAST AT 45 MILES AN HOUR AND WILL MOVE THROUGH SOUTHEAST MECKLENBURG AND SOUTHERN BRUNSWICK COUNTIES OVER THE NEXT 30 MINUTES. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. THIS IS A DANGEROUS SITUATION. ACT QUICKLY AND TAKE COVER! GO TO A BASEMENT IF AVAILABLE...OTHERWISE A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS WEATHER SITUATION. COBHB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 27, 2:47 PM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 27, 2:47 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE WAKEFIELD, VA
247 PM EDT FRI OCT 27 1995
WBC/RDU...NONE.
DISC:
STRNG SFC LO PRES ERY THIS AFTN WAS NR TVC WITH TRAILING CDFNT
SSW INTO TX. MEANWHILE...INCRSG MSTR FM S MVG NWD UP SE US CSTL
PLN AND AMS APRS TO BE PRIME FOR SGFNT/SVR CNVTN FM MS TO SC
WHERE UPR 60S/LWR 70S DWPTS AND TEMPS IN UPR 70S/LWR 80S.
VSBL SATL SHOWS NICELY THE LN OF STMS MVG THRU NW GA-NRN
AL-N MVG NEWD ALG PDMNT BNDRY INTO A PT OF NE NC
OR XTRM SE VA BY LTR TNGT.
AS MAIN UA ENERGY SLAMS TWD ERN SEABOARD DURG NEXT 24HRS
(BY 12Z SAT)...AND WITH LO-LVL MSTR CONVERGENCE RATHER IMPRESSIVE
...XPCTG SGFNT AREA OF PCPN TO RESULT FM GA/SC NWD INTO PA/NY.
THIS SITUATION FOR HERE APRS TO BE SIMILAR TO A WEEK AGO WITH
CHCS HIER FOR HVY/TRAINING ECHOES WITH SUM GUSTY WNDS (40 TO
50MPH) AND NOT AN OUTBREAK OF SVR CNVTN. AS DISCUSSED WITH
WBC ERYR...RNFL AVGG ABT 1 LUKS GUD (FFG REQUIRE HIER AMTS
TO EVEN THINK ABT FFA FOR CWA)...BUT CERTAINLY WUD NOT BE
SURPRISED TO HV LCLLY HIER AMTS...ESP TWD PDMNT AS SFC OO MUCH (MAYBE FALL OVR WRN AREAS OF CWA DURG AFTN)
WITH SAT NGT AND SUN TYPICALLY COOL FOR LT OCT.
I LIKE LUK OF NEW 6 TO 10 DAY (IF ONLY IT WERE DEC/JAN OR FEB)
THEN I MAY NEED MY SNOWSHOVEL (JUST MONGERING). WINTER OF `93-94
COME TO MIND??
RIC 63/68/43/62 +500 ORF 68/72/49/62 8700
SBY 65/71/47/61 9700 ECG 67/73/48/63 7700
WILL ISSUE SPS HIGHLIGHTING FOR PTNTL HVY RNFL/GUSTY WNDS
TNGT/ERY SAT.
P.S. THX WBC FOR XCLNT COORDINATION CALL ERYR.
GUD EVE.
ALBRIGHTIn the hours before
Special weather statement, Oct 27, 3:40 PM EDT, 4 hours 23 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102- 504-280545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT FRI OCT 27 1995 THERE IS THE POTENTIAL FOR VERY HEAVY RAIN AND GUSTY WINDS TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES EAST TO THE MIDDLE ATLANTIC COAST BY MIDDAY SATURDAY. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WILL PUSH WARM AND INCREASINGLY MOIST AIR INTO THE REGION... RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS CENTRAL SECTIONS OF VIRGINIA AND NORTH CAROLINA...BEFORE REACHING THE COASTAL AREAS FROM THE LOWER MARYLAND EASTERN SHORE TO NORTHEAST NORTH CAROLINA AFTER MIDNIGHT. ON AVERAGE...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE 1 TO 2 INCHES OF RAIN...BUT LOCALLY HIGHER AMOUNTS AND ASSOCIATED FLASH FLOODING ARE POSSIBLE IF THUNDERSTORMS LINGER OVER A PARTICULAR LOCATION FOR AN EXTENDED PERIOD OF TIME. ADDITIONALLY...STRONGER THUNDERSTORMS...ESPECIALLY LATE TONIGHT... COULD BE ACCOMPANIED VERY GUSTY WINDS WHICH MAY CAUSE TREE DAMAGE OR DOWNED POWER LINES. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. ALBRIGHT
Special weather statement, Oct 27, 3:41 PM EDT, 4 hours 22 minutes before
MDZ021>025-501-VAZ048-049-060>100-501-NCZ012>017-030>032-102- 504-280545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT FRI OCT 27 1995 THERE IS THE POTENTIAL FOR VERY HEAVY RAIN AND GUSTY WINDS TONIGHT INTO SATURDAY MORNING AS A STRONG COLD FRONT MOVES EAST TO THE MIDDLE ATLANTIC COAST BY MIDDAY SATURDAY. AHEAD OF THIS FRONT...GUSTY SOUTH WINDS WILL PUSH WARM AND INCREASINGLY MOIST AIR INTO THE REGION... RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS CENTRAL SECTIONS OF VIRGINIA AND NORTH CAROLINA...BEFORE REACHING THE COASTAL AREAS FROM THE LOWER MARYLAND EASTERN SHORE TO NORTHEAST NORTH CAROLINA AFTER MIDNIGHT. ON AVERAGE...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE 1 TO 2 INCHES OF RAIN...BUT LOCALLY HIGHER AMOUNTS AND ASSOCIATED FLASH FLOODING ARE POSSIBLE IF THUNDERSTORMS LINGER OVER A PARTICULAR LOCATION FOR AN EXTENDED PERIOD OF TIME. ADDITIONALLY...STRONGER THUNDERSTORMS...ESPECIALLY LATE TONIGHT... COULD BE ACCOMPANIED VERY GUSTY WINDS WHICH MAY CAUSE TREE DAMAGE OR DOWNED POWER LINES. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. ALBRIGHT
Special weather statement, Oct 27, 4:58 PM EDT, 3 hours 5 minutes before
VAZ048-049-060-061-062-063-065-066-067-068-069-070-071-079-080- 081-088-089-090-092-093-096-NCZ012-013-014-015-016-030-031-032- 280300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 458 PM EDT FRI OCT 27 1995 ...TORNADO WATCH NUMBER 1030 IS IN EFFECT FOR MUCH OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THE WATCH IS IN EFFECT UNTIL 1100 PM EDT AND INCLUDES THE INDEPENDENT CITIES WITHIN THE RICHMOND METRO AREA OF COLONIAL HEIGHTS...PETERSBURG... AND RICHMOND. THE WATCH ALSO INCLUDES THE INDEPEDENT CITIES OF EMPORIA...FRANKLIN AND SUFFOLK IN SOUTHEASTERN VIRGINIA. A STRONG COLD FRONT IS SWEEPING EASTWARD ACROSS THE TENNESSEE VALLEY AND IS CLASHING WITH WARM...MOIST AND UNSTABLE AIR OVER THE CAROLINAS AND VIRGINIA. THIS COMBINATION SETS THE STAGE FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING...SOME OF WHICH MAY PRODUCE ISOLATED TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. COBB
Special weather statement, Oct 27, 5:01 PM EDT, 3 hours 2 minutes before
VAZ048-049-060-061-062-063-065-066-067-068-069-070-071-079-080- 081-088-089-090-092-093-096-NCZ012-013-014-015-016-030-031-032- 280300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 458 PM EDT FRI OCT 27 1995 ...TORNADO WATCH NUMBER 1030 IS IN EFFECT FOR MUCH OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THE WATCH IS IN EFFECT UNTIL 1100 PM EDT AND INCLUDES THE INDEPENDENT CITIES WITHIN THE RICHMOND METRO AREA OF COLONIAL HEIGHTS...PETERSBURG... AND RICHMOND. THE WATCH ALSO INCLUDES THE INDEPEDENT CITIES OF EMPORIA...FRANKLIN AND SUFFOLK IN SOUTHEASTERN VIRGINIA. A STRONG COLD FRONT IS SWEEPING EASTWARD ACROSS THE TENNESSEE VALLEY AND IS CLASHING WITH WARM...MOIST AND UNSTABLE AIR OVER THE CAROLINAS AND VIRGINIA. THIS COMBINATION SETS THE STAGE FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING...SOME OF WHICH MAY PRODUCE ISOLATED TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...LARGE HAIL AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS WITH THIS POTENTIALLY DANGEROUS WEATHER SITUATION. COBB
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.